Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 41, NWS Buffalo, NY

June 9, 2025Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 9, 2025, 3:56 PM EDT for Chautauqua County, New York. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2025, 3:56 PM EDT (19:56 UTC)
Expired
Jun 9, 2025, 4:45 PM EDT
In force
49 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 106 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:30 PM EDTTSTM WND DMG3 S Jamestown West, NYTree down blocking roadway.
Jun 9, 4:30 PM EDTHAIL 13 S Jamestown West, NY
Jun 9, 4:30 PM EDTHAIL 1Jamestown, NYCorrects previous hail report from Jamestown.
Jun 9, 4:37 PM EDTHAIL 1Jamestown, NY
Jun 9, 4:37 PM EDTHAIL 1.25Jamestown, NY
Jun 9, 4:42 PM EDTTSTM WND DMG3 Sw Frewsburg, NYTree down in Kiantone.
Jun 9, 4:49 PM EDTHAIL 1Jamestown, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:46 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS51 KBUF 091956
SVRBUF
NYC013-092045-
/O.NEW.KBUF.SV.W.0041.250609T1956Z-250609T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
356 PM EDT Mon Jun 9 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Chautauqua County in western New York...

* Until 445 PM EDT.

* At 355 PM EDT, a severe thunderstorm was located over Clymer, or 22
  miles southeast of Erie, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State
  Park, Jamestown West, Chautauqua Institution, Findley Lake, and
  Frewsburg.

This includes Interstate 86 between exits 4 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4216 7976 4231 7948 4240 7906 4200 7906
      4200 7976
TIME...MOT...LOC 1955Z 241DEG 39KT 4199 7967 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
2 follow-up statements
565 
WWUS51 KBUF 092024
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
424 PM EDT Mon Jun 9 2025

NYC013-092045-
/O.CON.KBUF.SV.W.0041.000000T0000Z-250609T2045Z/
Chautauqua NY-
424 PM EDT Mon Jun 9 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN CHAUTAUQUA COUNTY...

At 423 PM EDT, a severe thunderstorm was located near 
southern Lakewood moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jamestown, Lakewood, Falconer, Long Point State Park, Jamestown West,
Chautauqua Institution, Frewsburg, Chautauqua, Busti, and Gerry.

This includes Interstate 86 between exits 7 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4217 7949 4228 7945 4240 7906 4200 7906
      4200 7950
TIME...MOT...LOC 2023Z 244DEG 36KT 4204 7935 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
313 
WWUS51 KBUF 092048
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
448 PM EDT Mon Jun 9 2025

NYC013-092055-
/O.EXP.KBUF.SV.W.0041.000000T0000Z-250609T2045Z/
Chautauqua NY-
448 PM EDT Mon Jun 9 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAUTAUQUA COUNTY
HAS EXPIRED...

The severe thunderstorm which prompted the warning has moved into 
eastern Chautauqua County. Therefore, the current warning has been 
allowed to expire, and is replaced by a new warning for eastern 
Chautauqua County.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western New York.

&&

LAT...LON 4217 7949 4228 7945 4240 7906 4200 7906
      4200 7950
TIME...MOT...LOC 2045Z 241DEG 39KT 4215 7907 

$$

Thomas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:35 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 9, 1:35 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
135 PM EDT Mon Jun 9 2025

.SYNOPSIS...
Numerous showers and thunderstorms will continue through this
evening. Some of these storms may produce locally heavy rainfall and
gusty winds, with these drenching thunderstorms continuing the heavy
rain threat through the overnight hours. Conditions dry out Tuesday
through at least Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Initial batch of moderate to heavy showers and isolated thunder
associated with pre-frontal trough continuing to expand eastward
across western New York early this afternoon. There remains
some uncertainty in how much destabilization occurs this
afternoon. Shear profiles remain favorable, however the current
coverage of showers working through the region will likely
hinder destabilization and limit severe threat through at least
mid afternoon.

Lastest CAMs continuing to suggest a better opportunity for stronger
thunderstorms will be late this afternoon and this evening as the
atmosphere recovers within the warm sector ahead of the approaching
main cold frontal boundary, with main threat area across the
Southern Tier into the Finger Lakes. The axis of a +1SD PWAT anomaly
will lie over our region late this afternoon and evening, that along
with a boundary layer flow becoming parallel to an approaching cold
front will encourage training cells. This will bring a threat for
locally heavy rainfall with basin average rainfall amounts of an
inch plus possible across a good portion of our area from late this
afternoon through tonight.

Heavier rain and convection ends from west to east late tonight,
with some lingering patchy fog possible through the night as low
level moisture hangs around and air temperatures settle back to near
the dewpoint.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The mid-level trough exits off into New England Tuesday night, which
will allow for drier weather to take hold across the entire region.
It looks generally dry for most locations Wednesday, but we
could still see a shower or two across the North Country and
Saint Lawrence Valley.

A shortwave trough dropping southeast across Ontario is then
advertised to drag a cold front through the area Wednesday night
with a chance for a few showers. The risk for additional showers and
perhaps a thunderstorm should increase by Thursday afternoon as
the front makes its way into the Southern Tier, before stalling
out near the NY/PA line by Thursday night bringing a continued
chance for showers and an isolated thunderstorm.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Medium range guidance continuing to signal that a quasi-stationary
frontal boundary will take shape near the region and remain in place
for the end of the week and into the weekend. Where this front ends
up will determine the threat for additional showers and
thunderstorms. Low forecast confidence exists on where any activity
would develop along or close to this boundary.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A cold front will then approach western NY this afternoon with a
line of showers and thunderstorms along and ahead of the boundary.
The front will slow its eastward progression as it eases across
western NY into the Finger Lakes through the afternoon into the
evening hours. Expect widespread rain and thunderstorms
featuring the potential for locally heavy rain and strong wind
gusts. Flight conditions will lower to IFR, and possibly LIFR in
heavier storms, with MVFR predominant outside of heavier
activity. Far western NY may start to see some improvement by
around 06Z.

Tonight, widespread showers and embedded thunderstorms to start the
period with LIFR/IFR flight conditions. Activity ends from west to
east overnight, with patches of fog lingering through the night.

Outlook...

Tuesday...VFR/MVFR with a chance for showers and thunderstorms.
Likely VFR and dry for KBUF/KIAG.

Wednesday...Mainly VFR with a chance of a few showers east of Lake
Ontario.

Thursday through Saturday...Mainly VFR with a chance of showers and
thunderstorms.

&&

.MARINE...
Winds will veer more southerly to southwesterly this afternoon and
remain through Tuesday behind a cold front that will cross the lower
Great Lakes late this afternoon and evening. As a pool of cool air
associated with the mid level low passes over the lower Great Lakes
Tuesday and Tuesday night, a modest chop will again develop on the
lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late tonight for NYZ003-004-012>014-
     019>021-085.
     Flood Watch from 5 PM EDT this afternoon through late tonight
     for NYZ005-006.
MARINE...None.

&&

SYNOPSIS...JM/Thomas/TMA
NEAR TERM...TMA
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...JM/TMA
MARINE...JM/Thomas/TMA
Hazardous weather outlook, Jun 9, 2:55 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
255 PM EDT Mon Jun 9 2025

NYZ019>021-101900-
Chautauqua-Cattaraugus-Allegany-
255 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-012>014-085-101900-
Monroe-Wayne-Wyoming-Livingston-Ontario-Southern Erie-
255 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-101900-
Northern Cayuga-
255 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010-011-101900-
Niagara-Orleans-Northern Erie-Genesee-
255 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-101900-
Oswego-
255 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-101900-
Jefferson-Lewis-
255 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk for excessive rainfall through tonight.
Showers and thunderstorms will have the potential to produce heavy
rainfall which could lead to flash flooding, especially for areas
that are susceptible to flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-041-LOZ030-042>045-062>065-SLZ022-024-101900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
255 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-101900-
Lake Erie nearshore waters from Ripley to Dunkirk-
255 PM EDT Mon Jun 9 2025

...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms will be possible this afternoon and
evening. The primary threat will be damaging wind gusts, with a
lower
chance for severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:51 AM EDTFlood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Livingston and 5 more22 min
Jun 9, 4:16 AM EDTFlood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Livingston and 5 more22 hr
Jun 9, 3:03 PM EDTSpecial Marine WarningBUF87 min
Jun 9, 4:16 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego59 min
Jun 9, 4:28 PM EDTSpecial Marine WarningBUF32 min
Jun 9, 4:43 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua62 min
Jun 9, 4:55 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego31 min
Jun 9, 5:30 PM EDTSpecial Marine WarningBUF60 min
Jun 9, 5:36 PM EDTTornado WarningBUFCattaraugus24 min
Jun 9, 5:51 PM EDTSevere Thunderstorm WarningBUFChautauqua54 min
Jun 9, 6:41 PM EDTFlash Flood WarningBUFAllegany4 hr

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.